Hail, Fremont
- When
- June 13, 4:45 PM MST to 4:50 PM MST
- Where
- Fremont County, Morton to 1.33 mi E of Morton
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.200, -108.770
A NWS Employee reported penny size hail near Morton, WY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A NWS Employee reported penny size hail near Morton, WY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 13, 3:50 PM MST, 55 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 450 PM MDT Fri Jun 13 2025 .KEY MESSAGES... - Scattered thunderstorms east of the Continental Divide until 9 PM MDT Friday, mainly over Johnson County, northeast Natrona County, and the eastern Bighorn Basin. - Isolated strong to severe thunderstorms possible until 8 or 9 PM over Johnson County, where large hail is the primary hazard. - Elevated fire weather conditions early Friday evening across southern portions of the area. These conditions continue into the weekend. - Overall hot and dry this weekend, with isolated shower/storm chances each afternoon, mainly across the north. && .UPDATE... Issued at 1055 AM MDT Fri Jun 13 2025 Current forecast thinking regarding the severe weather threat for this afternoon remains largely unchanged from the prior early AM discussion. High-resolution forecast models continue to show widespread 600-900 J/kg of mixed layer CAPE for basins east of the Continental Divide this afternoon. Johnson County continues as the more favorable location for strong storms in our forecast area (with southern and central MT having the greatest threat overall today). ML CAPE for Johnson County is on the order of 1000 to 1500 J/kg, which is plenty to support robust updrafts. The lacking ingredient this afternoon will be shear, with only about 25 to 30 kt of 0-6km bulk shear. But even this amount of shear should be enough to support a few broadly rotating supercells that are longer-lived than the garden-variety afternoon storms common for this time of year. Gusty outflow winds of 60 to 70 mph and medium to large hail directly under storm cores remain the greatest threats today. Strong storms should first develop between 2 and 3 PM MDT over the Bighorn Basin, then track east-northeastward. Storm initiation is likely to be closer to 3 or 4 pm MDT for Buffalo, WY and Johnson County. The thunderstorm and severe weather threat looks to end by 7 PM for the Bighorn and Wind River Basins, and by 8 or 9 PM for Johnson and Natrona County. && .DISCUSSION... Issued at 157 AM MDT Fri Jun 13 2025 The focus today is on the severe weather potential, namely over and around Johnson County. Will start with the big picture. Synoptically, the area will be under southwest flow aloft, with a subtle shortwave moving through from the southwest through the day. At the surface, southwest flow over the southwestern portion of the area will meet south to southeasterly winds over central Wyoming. Where this boundary occurs, a dryline-like feature will occur and will be the main influence on where the best severe potential occurs. Currently, models show this occurring somewhere along the Bighorn Range south to around Casper. The previously mentioned subtle shortwave should make it around Johnson County early-to-mid afternoon. As it moves through, there will likely be isolated storm initiation across the area. Though hi-res models disagree on the exact details, they are in good consensus with the overall story for today. By noon, there will likely be a few storms popping up over the higher terrain, focusing on the Wind River, southern Absaroka, and Bighorn Ranges. These storms should track towards the northeast, with some making into the surrounding lower elevations. The stronger storms could produce strong wind gusts and hail. Storms should begin to decrease in the evening, with the last activity around Johnson County exiting the area by around 9pm MDT. Focusing on the severe threat in and around Johnson County. At the surface, southerly flow brings Gulf moisture up into Montana, including over Johnson County. Dewpoints are forecast to be in the mid-50s to around 60F degrees. The NAM is indicating precipitable water (PWAT) values around 150 to 200 percent of normal. HRRR model soundings are indicating PWAT values of around 0.85 to 0.95 inches (around max values for mid-June), which agrees with the NAM. So, some storms could have heavy rain with them. With southwest flow aloft, veering winds will contribute to shear, meaning storms can organize and be longer lived. Surface-based CAPE values are also forecasted to be in the 1000 to 1500 J/kg range, though the HRRR is showing pockets of near 2000 J/kg as well. Combined with low-level lapse rates around 9C/km, storms will have the potential for severe winds (58 mph+) and severe hail (1 in+). These are the main threats, though with the shear, some tornado risk is also present. Of note, the main portion of the jet stream remains north into Montana, and will be a relatively limiting factor in severe potential (compared to areas north into Montana). The most favorable period for Johnson County is between 1pm and 8pm MDT. The Storm Prediction Center has a slight risk (level 2 of 5) for around Johnson County today as a result of these factors. Elevated fire weather conditions are also likely today. The southwest flow will be bringing in drier air, first to southwest Wyoming. Afternoon minimum relative humidity values are about 10 to 15 percent across much of the southern areas. Winds also increase for the afternoon, with widespread gusts of at least 20 to 25 mph. These conditions are favorable for elevated fire weather conditions. Similar conditions persist through the coming weekend. High pressure centered south of Wyoming dominates the weekend, with hot and dry conditions expected overall. Shortwaves moving through the flow may bring isolated (15% to 30%) showers and storms during the afternoons Saturday and Sunday, but will mainly be over northern portions of the area, favored over the higher terrain. An isolated strong to severe storm is possible around Johnson County. 700mb temperatures start to decrease Monday as the ridge flattens. Though still warm, temperatures are a little cooler than the weekend. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 450 PM MDT Fri Jun 13 2025 Most of the convection early Friday evening will be confined to areas north of a line from Colter Bay to Thermopolis to just north of Casper. There is a 20-30 percent chance of a thunderstorm around KWRL until 01Z/Saturday, otherwise terminals should remain free of thunderstorms. The strongest storms occur around KBYG and Johnson County through 02Z/Saturday, with hail the primary hazard. All terminals to be VFR after 06Z/Saturday as drier air moves in from the southwest. There is a small chance that a moist boundary layer in Montana pushes to the vicinity of KCOD early Saturday morning. The result would be the potential for 1000 to 2000 ft MVFR cloud cover, but confidence is low on this occurring. As for Saturday, any late day convection would be over the Bighorn Basin (KCOD and KWRL) and possibly southern Sweetwater County off the Uinta Range. Westerly 10-20kt surface wind expected at the remaining terminals beginning at 19Z/Saturday. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...VandenBoogart DISCUSSION...Wittmann AVIATION...CNJ
Hazardous Weather Outlook National Weather Service Riverton WY 234 AM MDT Fri Jun 13 2025 WYZ001>020-022>030-141300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 234 AM MDT Fri Jun 13 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Showers and thunderstorms today. Some storms could be strong to severe, with strong outflow winds and large hail. The greatest potential for severe storms is around Johnson County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Isolated showers and thunderstorms, mainly across northern Wyoming. Some storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
217 PM MDT Fri Jun 13 2025
WYZ002-007-132045-
Owl Creek and Bridger Mountains-Absaroka Mountains-
217 PM MDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOT SPRINGS COUNTY
THROUGH 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anchor Dam, which is 30 miles north of Pavillion, moving northeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Anchor Dam around 220 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4361 10864 4358 10886 4360 10892 4359 10893
4359 10894 4360 10897 4358 10897 4357 10894
4356 10900 4357 10900 4370 10905 4382 10873
TIME...MOT...LOC 2016Z 246DEG 15KT 4366 10890
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
VandenBoogartSpecial Weather Statement
National Weather Service Riverton WY
238 PM MDT Fri Jun 13 2025
WYZ019-020-022-132130-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
238 PM MDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NATRONA COUNTY
THROUGH 330 PM MDT...
At 237 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Alcova to 13 miles
southwest of Boxelder. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Beartrap Meadows County Park around 255 PM MDT.
Other locations in the path of these storms include Casper, Red
Butte, Emigrant Gap, Paradise Valley, Mills and Evansville.
This includes Interstate 25 between mile markers 176 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4244 10711 4298 10653 4289 10607 4243 10608
TIME...MOT...LOC 2037Z 222DEG 27KT 4263 10676 4252 10608
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VandenBoogartSpecial Weather Statement
National Weather Service Riverton WY
328 PM MDT Fri Jun 13 2025
WYZ017-132200-
Wind River Basin-
328 PM MDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm over
Morton, which is 7 miles southwest of Pavillion, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pavillion, Morton, and Pilot Butte Reservoir around 335 PM MDT.
Ocean Lake around 340 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Pilot Butte Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4308 10889 4328 10895 4340 10844 4311 10835
TIME...MOT...LOC 2127Z 255DEG 28KT 4319 10883
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CNJSpecial Weather Statement
National Weather Service Riverton WY
330 PM MDT Fri Jun 13 2025
WYZ020-022-132215-
Casper Mountain-Natrona County Lower Elevations-
330 PM MDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NATRONA COUNTY
THROUGH 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Butte, which is near Casper, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Casper, Mills, Red Butte, and Paradise Valley around 335 PM MDT.
Bar Nunn around 340 PM MDT.
Evansville around 345 PM MDT.
This includes Interstate 25 between mile markers 176 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4281 10672 4313 10638 4304 10607 4260 10608
TIME...MOT...LOC 2129Z 218DEG 24KT 4279 10644
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LoweSpecial Weather Statement
National Weather Service Riverton WY
411 PM MDT Fri Jun 13 2025
WYZ005-132245-
Southwest Bighorn Basin-
411 PM MDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN HOT SPRINGS COUNTY
THROUGH 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thermopolis, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Thermopolis and Hot Springs State Park around 415 PM MDT.
Lucerne around 420 PM MDT.
This storm may end up staying just north of Thermopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4365 10832 4376 10834 4377 10808 4365 10808
TIME...MOT...LOC 2209Z 266DEG 17KT 4368 10828
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CNJSpecial Weather Statement
National Weather Service Riverton WY
415 PM MDT Fri Jun 13 2025
WYZ020-132245-
Natrona County Lower Elevations-
415 PM MDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NATRONA COUNTY
THROUGH 445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Antelope Hills, which is 19 miles northeast of Casper,
moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Natrona County.
This includes Interstate 25 between mile markers 191 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4288 10638 4339 10648 4340 10607 4286 10608
TIME...MOT...LOC 2215Z 296DEG 32KT 4307 10612
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LoweThe Riverton/Lander radar (KRIW), 28 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272162.